dLife Daily Tips

Practice makes near perfect at bedtime

Read More
The Question
Sat Jul 13 17:20:46 EDT 2013

Should I start insulin therapy, even though my a1c is below 7%?
Asked By: babyd2012  
Category: Insulin
Flagged!

Background Info Hide
Type 2 diabetes for 3 years. Diet and exercise regimen no longer working. I do not want to take oral medications(personal problems). Decent a1c but I still have high readings and I think my low readings may be affect my a1c results.
Diabetes Profile Hide
n/a
Expert Answers (1)
2014-04-23 02:43:25.0

Dear Babyd:

Initiation of insulin is something to be decided on between you and your doctor. It sounds as if you are paying good attention to your BG levels and watching the A1c as you should be.

Technically, an A1c under 7% does not warrant the start of insulin, however, you are wise to have recognized that an A1c is only as helpful as the lack of wide variation in your glucose levels.

  • Talk to your doctor
  • continue BG self monitoring
  • Remember that insulin can be safely adjusted, hence even though you may only need a very small amount at this time, your health care provider should be able to help you prevent problems with hypoglycemia (low blood sugar). Generally speaking, the goal you should be reaching for includes keeping your BG as close as possible to "normal" (<100 fasting and <140 throughout the day), without triggering signs and symptoms of low blood sugar.

    Thank you for writing to dLife. Good luck!

  • Answered By: Anne Carroll
    Accreditations: RN, CDE
    Sources Show

    Community Answers (2)
    2015-07-12 00:42:00.0

    I was diagnosed Type 2 in 1995, however I can trace my first symptoms of thirst, etc. to 1975. Like you, although my HbA1c was below 7, I was concerned at my post prandial highs and high fasting glucose. I had read up on Lantus and knew I needed to go on it. Most doctors were against it. I found a new Endocrinologist and gave her a list of my numbers I recorded over a two week period. I pointed out to her my concern. She put me on Lantus without hesitation. That corrected my fasting blood glucose and lowered my HbA1c. I later asked her to put me on Novorapid to stop my post prandial highs (I enjoy my moderate fruits). She did that too. I suggest if you go onto Insulin, get to know how it behaves - how a dose of insulin relates to your carbohydrate intake and exercise. All three are interdependent. You can do that through careful experimentation and frequent measurements.
    Answered By: hemyd

    Sources Show


    2015-07-10 12:08:28.0

    I was in a similar boat due to not being able to tolerate any oral medications. My A1C was deceptively good due to high and low (wild swings), it caused many dizzy episodes. My mealtime spikes were not manageable at all. I discussed with my endo and we agreed this was not good and started off on bolus insulin and since then my numbers do not swing so much and A1C are even better. Life is so much better now. Please do talk to your doctor about your concerns and make the decision.
    Answered By: greendrive

    Sources Show


     

    *** All information contained on dLife.com is intended for informational and educational purposes only. Our Expert Q&A is not intended to be a replacement or substitute for consultation with a qualified medical professional or for professional medical advice related to diabetes or another medical condition. Please contact your physician or medical professional with any questions and concerns about your medical condition.

    dLife Weekly Poll

    We all now know that sitting too much is considered a disease. Do you find it difficult to add more steps to your day despite your best efforts?